Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 14, 2021Mineral County, Nevada; Mono County, California

NWS Reno, NV issued this special weather statement at Jul 14, 2021, 2:59 PM PDT for Mineral County, Nevada; Mono County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 2:59 PM PDT (21:59 UTC)
Expired
Jul 14, 2021, 4:00 PM PDT
In force
61 min
Issued by
NWS Reno, NV

Counties Mono County, CA, Mineral County, NV

The radar

The Reno radar (KRGX), 213 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3136 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS85 KREV 142159
SPSREV

Special Weather Statement
National Weather Service Reno NV
259 PM PDT Wed Jul 14 2021
 
CAZ073-NVZ001-142300-
Mono CA-Mineral and Southern Lyon Counties NV-
259 PM PDT Wed Jul 14 2021

...THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL AND MONO COUNTIES...

At 259 PM PDT, Doppler radar was tracking strong thunderstorms over 
southern Mineral and Mono counties.

Winds in excess of 40 mph will be possible with these storms. 
Stronger storms could have outflows capable of producing areas of 
blowing dust with lowered visibility. Brief heavy rainfall and small 
hail are also possible.

Locations impacted include...
Mono Lake, Benton, Chalfant, Hawthorne, Luning, Mina, Oasis, Benton
Hot Springs, Mina Airport, Montgomery Peak, Pizona, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Junction U.S 6 And NV 360,
Huntoon Valley, Indian Head Peak, Junction NV 359 And CA 167,
Junction CA 266 And CA 168, Benton Crossing Campground, White
Mountain Peak and Excelsior Mountain.

Monitor your favorite radar app or check weather conditions 
frequently if you are outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm and produce 
new fire starts. Seek a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until 
the thunderstorms dissipate.

LAT...LON 3804 11914 3896 11820 3889 11817 3847 11770
      3790 11834 3789 11842 3747 11783 3746 11784
      3746 11850
TIME...MOT...LOC 2154Z 240DEG 49KT 3825 11797 

$$

JOHNSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:38 PM PDT, 21 minutes earlier.

Area forecast discussion, Jul 14, 2:38 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
238 PM PDT Wed Jul 14 2021

.SYNOPSIS...

Temperatures will begin a cooling trend through the rest of the
week, to near average temperatures by Friday. Thunderstorm chances
return to the region on Sunday, continuing through the middle of
next week as monsoonal moisture returns.

&&

.SHORT TERM...

A trough moves into the Pacific Northwest tonight and for the next
few days, bringing some changes to the weather. There is a very
slight chance of a thunderstorm developing over the White
Mountains in southern Mono County this evening, but other than
that, the forecast will remain pretty dry through at least Saturday.
Temperatures remain hot today, but will start a slight cooling
trend tomorrow into the weekend with temperatures back down to
near average. Highs Thursday and Friday will be back down into the
mid 90s for western Nevada and low 80s in the Sierra valleys.

We will get caught in the dry southwest flow over the Sierra and
western Nevada for the next few days as the Pacific troughs hangs
up along the coast. This will bring in very dry air aloft from
subsidence of the Pacific Ridge tonight and into Saturday, which
will decrease humidity across the area and bring poor moisture
recovery to the midslopes and ridges. This, combined with breezy
afternoon and evening winds, will create near-critical fire
weather conditions each day through the weekend. Please see our
fire weather discussion below for more details. The breezy winds
are also expected to create bumpy conditions for aviation and
rough lake waters the next few days. Winds are expected to remain
below lake wind advisory criteria. -Hoon

.LONG TERM...Sunday through next week...

Ridge of high pressure builds back over the Great Basin starting
this weekend and going into next week. This will increase
southeast flow over the Sierra and western Nevada, bringing
monsoonal moisture into the region and increasing our chances for
thunderstorms. Thunderstorms could begin as early as Saturday
evening, but more likely Sunday looks to be the first day of
lightning in the Eastern Sierra of Mono and Mineral counties.

Thunderstorms will start out initially on the dry or hybrid
wet/dry at first, with concerns for new lightning fires from the
recent heatwave and dry fuels. By Monday, the precipitable water
values over the region will continue to increase to near 0.8",
right in the sweet spot for heavy rainfall and flash flood
potential. Even though the rainfall will be a welcome relief,
areas downstream of newly burned areas such as the Beckwourth
Complex north of Reno could be susceptible to flooding.

Temperatures will remain slightly above average through next week
with 90s in northeast CA and western Nevada with 80s in the
Sierra. The increase of moisture and cloud cover at night will
likely keep low temperatures above average with will increase the
heat risk moderate. -Hoon

&&

.AVIATION...

Typical W/SW winds are expected each afternoon and early evening
the rest of this week - gusts on the order of 20-25 kts with the
occasional 30 kt. Tonight into early Thursday morning, some low-
end wind shear is possible over the Sierra as ECMWF shows a plume
of relatively stronger winds with 700mb flow peaking around
30-35kts.

Smoke and haze from fires in the region could produce some areas of
MVFR visibility in the E Sierra between MMH/BIH and TVL along with
areas north of RNO near the larger Beckwourth Complex. However based
on the latest wind forecasts and HRRR Smoke model, impactful smoke
is unlikely to affect the TAF sites in our region.

A few buildups possible today over the E Sierra near MMH. 5% chance
of a renegade t-storm, but based on latest HREF any storms would
more likely be over the White Mountains and eastward. -Chris/Hoon

&&

.FIRE WEATHER...

Marginally Enhanced Breezes:

* The area of high pressure over our region the past week continues
  to weaken and move east this afternoon into Thursday as a trough
  pushes near the Pacific Northwest coast. This pattern will
  marginally enhance southwest-west afternoon breezes with gusts in
  the 25-30 mph range, with a few wind-prone areas seeing near-
  critical 30+ mph wind gusts for 1-3 hours, mainly east of US 395.

Dry Conditions:

* The return of southwesterly flow will also bring dry conditions to
  the region through at least early Sunday. Daytime humidities will
  drop into the single digits for valleys, while nighttime
  recoveries will only be 20-30%. These poor recoveries can lengthen
  the duration of fires, especially along the mid-slopes, well into
  the evening and overnight hours.

Thunderstorms Early Next Week:

* Afternoon build-ups are expected the remainder of the afternoon
  over the Sierra and the northern White Mountains, with a 5% chance
  of an isolated storm. Storms look to return to the Eastern Sierra
  Sunday, with coverage becoming more widespread early next week.
  Low levels will be dry initially, so new fire starts and stronger
  outflow winds are a concern. As the week goes on, storms will
  transition to wetter storms.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 14, 2:59 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
259 PM PDT Wed Jul 14 2021

CAZ073-NVZ001-142300-
Mono CA-Mineral and Southern Lyon Counties NV-
259 PM PDT Wed Jul 14 2021

...THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL AND MONO COUNTIES...

At 259 PM PDT, Doppler radar was tracking strong thunderstorms over
southern Mineral and Mono counties.

Winds in excess of 40 mph will be possible with these storms.
Stronger storms could have outflows capable of producing areas of
blowing dust with lowered visibility. Brief heavy rainfall and small
hail are also possible.

Locations impacted include...
Mono Lake, Benton, Chalfant, Hawthorne, Luning, Mina, Oasis, Benton
Hot Springs, Mina Airport, Montgomery Peak, Pizona, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Junction U.S 6 And NV 360,
Huntoon Valley, Indian Head Peak, Junction NV 359 And CA 167,
Junction CA 266 And CA 168, Benton Crossing Campground, White
Mountain Peak and Excelsior Mountain.

Monitor your favorite radar app or check weather conditions
frequently if you are outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm and produce
new fire starts. Seek a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
the thunderstorms dissipate.

LAT...LON 3804 11914 3896 11820 3889 11817 3847 11770
      3790 11834 3789 11842 3747 11783 3746 11784
      3746 11850
TIME...MOT...LOC 2154Z 240DEG 49KT 3825 11797

JOHNSTON

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.